FORT BRAGG, N.C. (Dec. 7, 2012) -- Servicemembers are taught to be very aware of their physical fitness. They train every duty day with their units, are kept aware of the importance of nutrition; and in some cases, train on their own to achieve a specific, desired physical result.
Graphic by Mark Weckman/Paraglide
It is their duty to remain in shape, and it is this professional distinction, that puts servicemembers at higher risk than most for anabolic-androgenic steroid abuse.
In most cases, the offender is male, between the ages of 20 and 30, and uses the steroids to attain a bigger, more powerful physique.
Dr. Paul Kleinschmidt, education director and staff physician for Emergency Medicine at Womack Army Medical Center, has worked at Womack for 13 years and has seen first-hand how steroid use can affect the human body.
“Let’s say we’re talking about taking extra testosterone. What happens is, the body is taking in that extra hormone. So it says, ‘Well, there’s more testosterone floating around than I need here.’ So, the testicles stop producing testosterone, and they atrophe,” said Kleinschmidt.
If that fact is not harrowing enough, there are other kinds of steroids, that are more powerful than testosterone, with a laundry list of side effects to include: abnormal bone growth, high blood pressure, elevated cholesterol levels, blood clotting disorders, balding, acne, liver cysts/liver cancer, jaundice, gynomastia (enlarged male breasts), low sperm count, impotence/sterility, prostate growth, cancer, and heart disease, to name a few.
“Some steroid users will end up with heart defects, specifically valve defects, later on in life, as well as joint issues, adrenal and thyroid issues, and cancer, too” said Kleinschmidt.
“If you take growth hormones in your 20s, you may end up with liver cancer in your 50s, or even a brain tumor from what you did in your 20s.”
With most of the adverse effects of steroid use falling under the category of “long-term effects,” finding readily available cautionary examples for educational purposes can be difficult, but not impossible.
Barbara Darby, Army substance abuse counselor, tells a story of a 27-year-old male Soldier from Fort Bragg.
The Soldier was being discharged for unrelated issues and during group therapy, admitted to having used steroids for 10 years.
“At that point, when I met him, he was not producing any testosterone whatsoever,” Darby said.
She said the Army took care of the Soldier medically, but it was some years later before medical personnel could attribute his lack of testosterone, (as well as other maladies) to his previous steroid use.
“It’s very consuming. The tests, the appointments, it can all be very frustrating, because it takes a very long time to diagnose,” said Darby.
In one of her therapy sessions, she brought up the use of steroids and their long-term effects, asking the group to consider whether or not the short-term benefits were worth the health risks they may encounter in their futures.
“One of the things I noticed was that alot of the Soldiers thought that it was okay, if it helped them to complete a mission. Some of them, of different ranks, even up to master sergeant, had stories of their senior leadership who knew of steroid use, and were quietly okay with it.
“So, some of the Soldiers were angry, because they thought they were covered by this unspoken rule. But then later, when they got caught, they had to pay the consequences,” said Darby.
Unfortunately, it is the very same inconsistency illustrated in such a version of rule and enforcement, as in Darby’s story, that makes quantifying steroid use in the military, and realistically addressing the problem, a problem in and of itself.
Despite the apparent futility of trying to eradicate this problem, Kleinschmidt and Darby agreed that when considering the possibilities of combating steroid use, prevention begins with education at leadership levels.
Those on Fort Bragg wishing to receive instruction on the dangers of steroid use, can contact Pat Rolleri with the ASAP Prevention Section at 432-3340.
Sgt. Casey A. Collier, 22nd MPAD